Colorado, 2003

Drought in Colorado, July 1 to 31, 2003

July 1 to 31, 2003 · NWS GJT · 21 events in 21 counties and zones

Severe to extreme drought conditions continued across western Colorado during the month. Although monsoon moisture did bring thunderstorms to the area, significant rainfall amounts were not widespread in coverage.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Severe to extreme drought conditions continued across western Colorado during the month. Although monsoon moisture did bring thunderstorms to the area, significant rainfall amounts were not widespread in coverage. Additionally, record high temperatures occurred through much of the month. See the August 2003 Storm Data publication for a continuation of this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 1:10 PM MST, 10 hours 50 minutes earlier.

Area forecast discussion, Jun 30, 1:10 PM MST, 10 hours 50 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
210 PM MDT MON JUN 30 2003

SHORT-TERM DISCUSSION...
CONVECTION HAS FIRED ONCE AGAIN OVER THE HIGHER TERRAIN WITHIN
ENTIRE FORECAST AREA...BUT NO LIGHTNING STRIKES OBSERVED.  GOES
SOUNDINGS AND THE MORNING 12Z KGJT UPPER AIR DATA SHOW A STRONG CAP
AT 500 MB.  BUFFER ETA SOUNDING SHOW ANY CONVECTIVE POTENTIAL
STAYING UNDERNEATH THIS CAP.  DESPITE BUILDING MOUNTAIN TOP
CONVECTION...THE CAP PROBABLY WILL BE TOO STRONG FOR HARDLY ANY
THUNDERSTORMS.  THE EXCEPTION WILL BE NEAR THE EASTERN FRINGE OF
FORECAST AREA...OR NEAR THE CONTINENTAL DIVIDE.  THE SKY CLEARS
RELATIVELY QUICKLY ONCE THE SURFACE TEMPERATURE BEGINS TO COOL...
EXCEPT FOR A FEW DEBRIS CLOUD.

RIDGE AXIS SHIFTS GETS TILTED EAST OF THE WESTERN COLORADO ON
TUESDAY...AND THE FLOW ALOFT BECOMES SOUTHWESTERLY.  THE AIR MASS
BECOMES DRIER WITH H7 SPECIFIC HUMIDITY DROPPING BELOW 3 G/KG...OR
H7 DEW POINT DEPRESSION WILL BE GREATER THAN 25C FOR ENTIRE FORECAST
AREA.  THIS WOULD MAKE IT DIFFICULT FOR MOUNTAIN TOP CONVECTION TO
FORM...HENCE NO STORMS EXPECTED.  BUT SURFACE TEMPERATURES WILL
REMAIN HOT WITH H7 TEMPERATURES AROUND 18C DURING THE AFTERNOON
HOURS.  FRISBIE

WEDNESDAY...WEST-SOUTHWEST FLOW ALOFT CONTINUES WITH ELONGATED RIDGE
STRETCHING FROM SWRN ARIZONA INTO SERN COLORADO. LIMITED MOISTURE
AND MID-LEVEL CAP SHOULD PREVENT AFTERNOON THUNDERSTORMS...SO NO
REAL CHANGE TO CURRENT GRIDS WHICH REFLECT WARM AND DRY FORECAST.

LONG-TERM DISCUSSION...
THURSDAY-MONDAY...HIGH PRESSURE REMAINS ANCHORED OVER THE
SOUTHWEST...WITH THE STORM TRACK ALONG THE NORTHERN U.S. BORDER.
MEDIUM RANGE MDLS DIVERGE A LITTLE TOWARD THE LATTER PORTION OF THE
EXTENDED PERIOD...WITH THE EC SHOWING A MORE AMPLIFIED (WARMER,
DRIER) RIDGE OVER THE SOUTHWEST. GIVEN THE TIME OF YEAR...THE EC
MAY LIKELY BE THE BETTER SOLUTION. THE FLOW ALOFT WEDNESDAY THROUGH
FRIDAY APPEARS LIKE IT WOULD OFFER THE BEST CHANCE OF BRINGING SOME
MID LEVEL MOISTURE NORTH FROM ARIZONA...BUT PROBABILITY LOW AT THIS
TIME. AT THE CURRENT RESOLUTION OF THE MEDIUM RANGE MODELS THERE IS
NOTHING TO REALLY KEY ON AS FAR AS MOISTURE OR SPECIFIC TIMING OF ANY
TRIGGER (SHORT WAVE) DURING THIS EXTENDED PERIOD. THE WILD CARD IS IF
ANY ORGANIZED CONVECTION OCCURS OVER NRN ARIZONA OR NEW MEXICO...IT
COULD SEND OUT A MOIST OUTFLOW THAT COULD INITIATE CONVECTION THE
NEXT AFTERNOON OVER OUR CWA. FOR NOW WILL FOLLOW PERSISTENCE FCST OF
DRY AND WARM. MC

.GJT...NONE.
Hazardous weather outlook, Jun 30, 4:45 AM MST, 19 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER HIGHER TERRAIN THIS
AFTERNOON...CONTINUING INTO THE EARLY EARLY EVENING IN RESPONSE TO
DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Animas River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Grand and Battlement Mesas

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Lower Yampa River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378807, 5378808, 5378809, 5378810, 5378811, 5378812, 5378813, 5378814, 5378815, 5378816, 5378876, 5378877, 5378878, 5378879, 5378880, 5378881, 5378882, 5378883, 5378884, 5378885, 5378886.